Colorado, 2007

Tornadoes and Hail in Colorado, May 29, 2007

May 29, 2007 · NWS BOU · 27 events in 7 counties and zones

Severe thunderstorms, producing hail up to quarter size, and heavy rain; trained across northern portions of the Denver Metropolitan area. The path of the storms stretched from around Golden to Denver International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms, producing hail up to quarter size, and heavy rain; trained across northern portions of the Denver Metropolitan area. The path of the storms stretched from around Golden to Denver International Airport. The thunderstorms formed quickly following the passage of a cold front.

Some minor street flooding was also reported as hail clogged storm drains. The hail piled up 4 inches deep at Elitch Gardens amusement park in downtown Denver. Drivers were caught in up to 3 feet of water in some intersections. Xcel reported scattered power failures around the Denver metropolitan area. At D.I.A. some brief delays occurred as airlines were forced to pull in their ground crews for safety reasons. Lightning also struck two homes in Ft. Collins. No one was hurt in either incident. The incliment conditions forced the closure of Trail Ridge Road, in Rocky Mountain National Park, due to snow and very poor visibility.

Severe thunderstorms developed further south along the Palmer Divide. Hail up to 2.5 inches in diameter was reported over southern Elbert County. Hail damage was reported in the towns of Elbert and Limon, where skylights and windows were broken. Two tornadoes touched down but no structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 2:15 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, May 29, 2:15 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT TUE MAY 29 2007

.SHORT TERM...SURFACE LOW PRESSURE ACROSS SERN CO WITH INITIAL
PRE-FRONTAL SURGE PUSHING SOUTHWARD ALLOWING A WEAK N-NE LOW LVL
FLOW TO DEVELOP. STRONGER SURGE ACROSS NW CO WITH MAPS ANAYLSIS
SHOWING 3 MB PRESS RISE MOVING EASTWARD AND BAND OF SHOWERS WILL
MOVE INTO THE NRN MTNS/FOOTHILLS BEFORE DAYBREAK. THIS STRONGER
SURGE WILL ENHANCE NERLY LOW LVL FLOW ACROSS NERN CO THIS AM WITH
GRADUAL MOISTENING OF THE AIRMASS AS JET STREAK PROVIDES FAVORABLE
ASCENT ACROSS MUCH OF NERN CO BY THIS AFTN. FCST SOUNDINGS SHOW
AIRMASS TO BECOME MOIST ADIABATIC BY LATER THIS AFTN WITH GOOD
UPSLOPE FLOW TO AROUND 10000 FT AND INCREASING MID LVL FLOW TO
50-60KT BY 00Z. EXPECT SOME HEAVY RAINERS AND EMBEDDED TS BUT WITH
COOLER LOW LVLS...SVR THREAT APPEARS LOWER OVER THE FRONT RANGE/ADJ
PLAINS. AS FREEZING LVLS LOWER THERE COULD BE A LOT OF SMALL HAIL
WITH SFC BASED CAPES AROUND 500-1000J/KG. FURTHER SOUTHEAST OVER THE
PALMER DIVIDE...THERE COULD BE A SEVERE STORM AS BETTER SFC HEATING
WILL ALLOW CAPES OF 1000-2000J/KG ACROSS LINCOLN COUNTY AND ELEVATED
TERRAIN OF ELBERT COUNTY WITH POTENTIAL FOR LARGE HAIL. EXPECT A
DECREASE IN PRECIP FROM NORTH TO SOUTH LATER TNT OVER THE EASTERN
PLAINS AS SRN PTN OF THE STRONG UPPER TROF SHIFTS EAST ACROSS NRN
CO. OVERALL WILL BOOST POPS TO LIKELY ACROSS ALL OF ERN CO FOR THIS
AFTN/EVENING. FOR TODAY...SNOW LEVEL WILL REMAIN RELATIVELY HIGH
AROUND 10000 FEET THEN LOWERING TO AROUND 9000 FEET OVERNIGHT.
AIRMASS DRYS OUT OVERNIGHT AS TEMPS COOL SO DONT EXPECT ANY
SIGNIFICANT SNOWFALL OVER THE FOOTHILLS.

.LONG TERM...A SERIOUSLY BLOCKED UP UPR AIR PATTERN OVER THE CONUS
AS FORETOLD BY MANY OF THE OPERATIONAL MODELS WILL PREVENT THE
CLOSED UPR LOW/TROUGH OVR THE NRN GREAT PLAINS FROM MOVING MUCH
THROUGH 12Z/FRIDAY. THIS WOULD THEREBY RESULT IN AN EXTENDED PD
OF BELOW AVERAGE TEMPERATURES...PARTLY/MOSTLY CLOUDY SKIES AND A
CONTINUED CHANCE OF PRECIPITATION FOR THE FCST AREA. WRF AND GFS
DROP THE H5 LOW OH SO SLOWLY SEWRD FM OVER NERN MONTANA AT 12Z/WED
TO OVER WRN SOUTH DAKOTA BY 12Z/FRI. MODELS FOR THE PAST COUPLE DAYS
HAVE SHOWN A SIMILAR PROGRESSION...SO SEE LITTLE REASON TO GO
AGAINST THEM. AS THE UPR LOW TRACKS SOUTHEASTWARD...SO DOES A POOL
OF UNSEASONABLY COOL AIR ALOFT WHICH MIGRATES OVER SERN WYOMING AND
NRN COLORADO BY WEDNESDAY MORNING. 700-500MB LAYER TEMPS COLDER ON
THE WRF COMPARED TO THE GFS BY AS MUCH AS 3C...AND THEREFORE THE
WARMER MOS TEMP GUIDANCE VALUES OFFERED BY THE GFS ON WEDNESDAY.
HOWEVER THE MODELS BEGIN TO SHOW WARMING AT ALL LEVELS BY THURSDAY.
AS OF 00Z/FRI 700MB TEMPERATURE OVER DENVER FCST TO BE SOME 8C
WARMER ACCORDING TO THE GFS. HOWEVER...WRF NOT AS AMBITIOUS AS IT
INDICATES A 700MB TEMP AT THE SAME TIME ABOUT 4C COOLER. NOT KNOWING
FOR SURE WHICH SOLUTION WILL WIN OUT...SO WILL GO WITH SOME SORT OF
COMPROMISE.

AS FOR PRECIPITATION CHANCES DURING THE PERIOD 12Z/WED THROUGH
00Z/FRI...SEE ISOLATED SHOWERS/TSTORMS ON THE PLAINS AND SCATTERED
SHOWER/T-STORM COVERAGE IN THE MTNS AND PALMER DIVIDE ON WEDNESDAY.
ON THURSDAY WITH WARMER TEMPERATURES...MODEL SOUNDINGS INDICATE
STEEP LAPSE RATES AND CAPE VALUES IN THE 500-1100 J/KG RANGE ON THE
PLAINS BY AFTERNOON. ALL THIS IN ADVANCE OF ANOTHER COOL AIR SURGE
WHICH THE WRF SHOWS SLIDING THROUGH NERN COLORADO LATE IN THE DAY.
EVEN THOUGH SOUNDINGS INDICATE LOWER PW VALUES...INCREASING DEEP
LAYER SHEAR MAY BE ADEQUATE TO SUPPORT A BATCH OF SEVERE STORMS EAST
OF THE I-25 URBAN CORRIDOR. EXPECT TEMPERATURES ON THURSDAY TO
RETURN TO NEAR AVERAGE ASSUMING THE GFS VERIFIES. NOT SO ACCORDING
TO THE WRF AS IT STILL HAS A POOL OF CHILLY AIR OVERHEAD WITH THE
CLOSED UPR LOW STILL SPINNING TO OUR NORTH. THAT SAID LEANING MORE
TOWARDS THE WARMER GFS FOR NOW.

BY FRIDAY...MEDIUM RANGE MODELS FINALLY SHOW THE UPR LOW LIFTING OUT
AND HEIGHTS RISING ACROSS THE STATE AS AN UPPER RIDGE BUILDS OVER
THE GREAT BASIN. SEE A DRIER AND WARMER DAY WITH PW VALUES LOWERING
BELOW 0.40 INCH. HOWEVER...THIS TIME OF YEAR CAN/T RULE OUT A FEW
AFTERNOON/EVENING T-STORMS OVER THE HIGHER ELEVATIONS. SHOULD ALSO
SEE AFTERNOON TEMPERATURES RISING ABOVE 80F ON THE PLAINS.

SATURDAY AND BEYOND...MADE NO CHANGES TO THIS PORTION OF THE FCST.

&&

.AVIATION...SFC WINDS WILL CONTINUE TO SHIFT AND INCREASE FROM THE
N-NE AT FRONT RANGE AIRPORTS THRU TODAY. SHOWERS AND SCT T WILL
DEVELOP BY AFTN WITH BEST CHANCE FOR STORMS BTWN 21-03Z AND MVFR
CONDITIONS POSSIBLE. CONDITIONS IMPROVING AFT 06Z WITH CIGS/VSBYS
BECOMING VFR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 29, 9:46 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT TUE MAY 29 2007

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND SMALL HAIL EXPECTED ACROSS
MUCH OF THE AREA.  THERE IS A SLIGHT CHANCE OF SEVERE STORMS...
MAINLY ACROSS SOUTHERN ELBERT AND LINCOLN COUNTIES WHERE STRONGER
SURFACE HEATING AND WARMER TEMPERATURES WILL PRODUCE STRONGER
INSTABILITY.  HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THE
STRONGER STORMS OVER THE PALMER DIVIDE.

A MUCH COOLER AIRMASS HAS MOVED ACROSS EASTERN COLORADO TODAY WITH
TEMPERATURES ONLY IN THE 60S ON THE PLAINS THIS AFTERNOON.  THE
COOLER AND SHOWERY WEATHER IS DUE TO A STRONG UPPER LEVEL
DISTURBANCE MOVING ACROSS THE NORTHERN ROCKY MOUNTAIN STATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE FORECAST AREA THROUGH FRIDAY.  SOME DRYING AND WARMING
IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK.  HOWEVER A SLIGHT
CHANCE OF LATE DAY SHOWERS AND STORMS WILL CONTINUE IN THE HIGH
COUNTRY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS ELBERT AND LINCOLN COUNTIES
THIS AFTERNOON AND EVENING.  ELSEWHERE...RAINFALL REPORTS WOULD BE
APPRECIATED.

DANKERS/KOOPMEINERS

The radar

The Denver radar (KFTG), 55 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 lightning, 2 tornado. Local standard time, as filed.

Hail, Jefferson

When
May 29, 11:05 AM MST
Where
Jefferson County, 0.87 mi NW of Pleasant View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.180

Hail, Jefferson

When
May 29, 11:13 AM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.210

Hail, Jefferson

When
May 29, 11:35 AM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.100

Lightning, Larimer

When
May 29, 11:40 AM MST
Where
Larimer County, Ft Collins
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
40.580, -105.080

Lightning, Larimer

When
May 29, 11:57 AM MST
Where
Larimer County, Ft Collins
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
40.580, -105.080

Hail, Denver

When
May 29, 12:06 PM MST
Where
Denver County, 1.6 mi W of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Jefferson

When
May 29, 12:06 PM MST
Where
Jefferson County, 0.87 mi NW of Pleasant View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.180

Hail, Douglas

When
May 29, 12:07 PM MST
Where
Douglas County, 1.27 mi ENE of Castle Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.850

Hail, Jefferson

When
May 29, 12:11 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.210

Hail, Denver

When
May 29, 12:27 PM MST
Where
Denver County, 3.79 mi W of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.000

Hail, Jefferson

When
May 29, 12:27 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.100

Hail, Denver

When
May 29, 12:33 PM MST
Where
Denver County, 0.53 mi W of South Denver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.980

Hail, Denver

When
May 29, 12:35 PM MST
Where
Denver County, 1.6 mi W of Denver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
May 29, 12:50 PM MST
Where
Denver County, 1.6 mi W of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Jefferson

When
May 29, 1:01 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -105.210

Hail, Elbert

When
May 29, 1:05 PM MST
Where
Elbert County, 3.22 mi W of Elbert
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.590

Hail, Denver

When
May 29, 1:10 PM MST
Where
Denver County, 4.26 mi WNW of Denver
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.760, -105.000

Hail, Adams

When
May 29, 1:11 PM MST
Where
Adams County, 4.25 mi NE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.820

Hail, Elbert

When
May 29, 1:19 PM MST
Where
Elbert County, 3.75 mi W of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.600

Hail, Elbert

When
May 29, 1:40 PM MST
Where
Elbert County, 5.29 mi SSW of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -104.640

Hail, Elbert

When
May 29, 1:55 PM MST
Where
Elbert County, 5.1 mi NW of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -104.600

Hail, Elbert

When
May 29, 1:55 PM MST
Where
Elbert County, Elbert
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.530

Hail, Douglas

When
May 29, 2:14 PM MST
Where
Douglas County, Franktown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.750

Tornado, Elbert

When
May 29, 2:27 PM MST
Where
Elbert County, 8 mi WNW of Simla
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
39.210, -104.170

A tornado touched down but did no damage.

Tornado, Elbert

When
May 29, 3:00 PM MST
Where
Elbert County, 2.25 mi ESE of River Bend
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.270, -103.760

A tornado touched down but did no damage.

Hail, Lincoln

When
May 29, 3:28 PM MST
Where
Lincoln County, 0.54 mi E of Limon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

Hail, Lincoln

When
May 29, 3:30 PM MST
Where
Lincoln County, 0.54 mi E of Limon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31117, 31118, 31119, 34654, 34655, 31120, 31121, 31122, 31123, 31124, 31125, 31126, 31127, 31128, 31129, 31130, 31131, 31132, 31133, 31134, 31135, 31136, 31137, 31140, 31141, 31138, 31139.